MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE HELIX MINI ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

NUVASIVE, INCORPORATED NUVASIVE HELIX MINI ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 7748115
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Pain (1994)
Date of Event 11/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No device was able to be returned for evaluation as it is still in-situ.No radiographs provided so the complaint could not be confirmed.Due to a lack of information provided no root cause could be determined however, review of the reported event suggests incomplete lock engagement, excessively angle screw placement and or excessive postoperative physical activity as possible causes or contributors of the event.No additional investigation can be completed.Labeling review: ".Preoperative warning: 2.Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided.3.Care should be used in the handling and storage of the implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.5.Care should be used during surgical procedures to prevent damage to the devices and injury to the patient." ".Warnings, cautions and precautions: to allow for proper utility of the locking mechanism during screw placement, use a drill-guide with the awl and/or drill to create a centered screw hole into the vertebral bodies." ".Care should be taken to insure that all components are ideally fixated prior to closure." ".Potential adverse events and complications.As with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries.Potential risks identified with the use of this system, which may require additional surgery, include.Bending, fracture or loosening of implant component(s)." ".To prevent compromising the bone-screw interface, caution should be taken not to over-torque the temporary fixation pin once it has tightened against the plate.To allow for proper utility of the locking mechanism during screw placement, use a drill-guide with the awl and/or drill to create a centered screw hole into the vertebral bodies¿" ".Bending of the nuvasive acp system is not recommended.Bending will compromise the mechanical performance of the plate and may adversely affect fit and function of the screw retaining mechanisms.If bending is unavoidable, be certain to bend the plate between the screw holes and retaining mechanisms.Inspect the plate for damage after bending." ".To allow for proper utility of the locking mechanism during screw placement, use a drill-guide with the awl and/or drill to create a centered screw hole into the vertebral bodies." ".Care should be taken to ensure that all components are ideally fixated prior to closure." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." ".Post-operative warnings: during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." device still in-situ.
 
Event or Problem Description
On (b)(6) 2010 a patient underwent a anterior cervical discectomy fusion at c4/5.Complained she has been in pain since the procedure no relief.On (b)(6) 2021 radiographs confirmed the superior screw as backed out and a pseudoarthrosis at c4/5.Patient is now experiencing limited head movement, neck pain, radiculopathy down left sometimes rt arm, finger numbness left hand.No revision planned currently being treated with medication and injection.
 
Event or Problem Description
Additional possible root cause identified on h10.
 
Additional Manufacturer Narrative
During review an additional root cause possibility was identified as the index procedure was noted as 11 years ago and the patient was stated as non-fused suggesting age fatigue from excessive repeated loading which is a known failure mode as in-situ life expectancy is established at 2.5 years.Additional labeling: ".Warning: patients who smoke have been shown to have an increased incidence of pseudoarthrosis, based upon the fatigue testing results, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level and other patient conditions which may impact the performance of the system.Bending of the nuvasive helix acp system is not recommended.Bending will compromise the mechanical performance of the plate and may adversely affect fit and function of the screw retaining mechanism.If bending is required, be certain to bend the plate between the screw holes.Inspect the plate for damage after bending.Do not bend the plate against the curvatures manufactured into the plate.Do not bend the plate in the vicinity of the screw holes." ".The expected life of implants is determined through astm f1717 testing astm f1717 standard test methods for spinal implant constructs in a vertebrectomy model.% million cycle endurance limit in astm f1717 represents 2.5 years of invivo usage for the rational presented here "the purpose of spinal fusion implants is to provide short term stability arthrodesis.Following fusion, the device is expected to be unloaded due to load sharing with the newly formed bone mass.Spinal fusion should occur within 12 months of surgery" according to hedman, et al.1991, the average person makes approximately 2 million strides per year 1 million gate cycles.Testing to 5 million cycles is equivalent to a life time of 2.5 years of activity, providing a safety factor of 2.5 years.".

Brand Name
NUVASIVE HELIX MINI ACP SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key13335044
Report Number2031966-2022-00015
Device Sequence Number4885984
Product Code KWQ
UDI-Device Identifier00887517097651
UDI-Public887517097651
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K073275
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7748115
Device Lot NumberASKU
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/12/2022
Supplement Date Received by Manufacturer03/30/2022
Initial Report FDA Received Date01/24/2022
Supplement Report FDA Received Date03/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
7740124
Patient SexFemale